Manatee County deputies and rehabilitation centers address significant uptick in opioid overdoses

Opioid Overdoses and Deaths

SARASOTA, Fla. (WWSB) - There’s been a substantial increase in overdoses on the Suncoast this year. The Manatee County Sheriff’s Office said it has seen 494 overdoses and 57 deaths in 2019, so far.

The Harvest House is just one of many centers that have partnered with the sheriff’s office in an effort to address the deeper rooted issue. They offer treatment that aims to break the cycle many of the people who are addicted to drugs are on.

“Most of our clients come here today with an opioid addiction," said James Rouches, director of program services for Harvest House. "We still see the cocaine and the methamphetamine is big as well.”

The Harvest House focuses on health and wholeness for all 138 people enrolled in its nine month recovery program.

“Our focus is to provide a platform, a healthy and whole platform for people to get their life back on track," said Rouches. "To get healthy and whole, to gain those tools and master those tools that they’re gonna need to manage stress and to cope with life on life’s terms that often times lead them back to self medicating and active abuse.”

Staff treat the deeper issues that cause drug and alcohol abusers to turn to the substance.

It’s imperative, since the Manatee County Sheriff’s Office says many of the 494 opioid overdoses this year happened to habitual drug users.

“We are now seeing cocaine that’s being laced with fentanyl and that’s a great concern of ours,” said Captain Todd Shear. “Folks that are recreational cocaine users, that we interview after they’ve experienced an overdose, tell us that they’ve never overdosed in their life, but now all of a sudden they’re overdosing on what they think is cocaine, later to find out that the cocaine is actually laced with fentanyl.”

It’s an opioid that’s 50 times more potent than heroin and 100 times more potent than morphine, causing many to die immediately.

Deputies said the 57 people who have died from overdoses this year already surpasses the 40 deaths in all of 2018. There’s been 132 more overdoses this year than all of 2018, too.

So why is Manatee County seeing such high numbers?

“Folks that are struggling financially, with poverty, there’s always a higher risk with drug addiction and with that, I think we see some of that here in Manatee County," said Captain Shear.

As far as prevention - what can be done?

“We’re enforcing the laws here and trying to go after drug traffickers, but if you really want to make a difference for the next generation, it starts with education," Captain Shear explained. "In the school system, sitting down with your children in the evening and letting them know, drugs are bad. Drugs can really kill you.”

Deputies said most of the people who buy these drugs do not know they’re laced with fentanyl. They also add that it’s not just cocaine. They’re seeing methamphetamine, even marijuana laced with fentanyl as well.

For more treatment resources from the Manatee County Sheriff’s Office, click here.

For more information about Harvest House, click here.

The following is additional information from the sheriff’s office about fentanyl in Manatee County:

We have seen adulteration of cocaine with fentanyl and fentanyl-related substances. Fentanyl, a Schedule II opioid analgesic approximately 50 times more potent than heroin and 100 times more potent than morphine, carries a high risk of overdose and can be lethal at the 2-milligram range.

The seizures of contaminated cocaine indicate that drug dealers are commonly mixing fentanyl and fentanyl-related substances into the drug (cocaine). In some cases, this is done purposefully to increase the drug’s potency or profitability (and customer base). In other cases, fentanyl is inadvertently mixed into cocaine by drug dealers using the same blending equipment to cut various types of drugs, such as heroin. Regardless, the adulteration often occurs without the users’ awareness, which may lead to potential addiction and overdose incidents. Individuals who use cocaine occasionally are at an extremely high risk of overdose due to lack of experience and tolerance.

As only minuscule amounts of fentanyl are being combined into cocaine, dealers and buyers may not know exactly what they are selling or ingesting. If fentanyl is ingested, symptoms include drowsiness, disorientation, sedation, respiratory distress, pin-point pupils, and clammy skin. The onset of these symptoms is dramatic and usually occurs within a few minutes.

Again, we are hopeful that addicts seek treatment and we as a community will take proactive preventative measures that will help save lives.

Copyright 2019 WWSB. All rights reserved.